Oklahoma, 2003

Damaging Winds in Oklahoma, July 21, 2003

July 21, 2003 · NWS OUN · 3 events in 1 county or zone

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 21, 1:42 PM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 21, 1:42 PM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
242 PM CDT MON JUL 21 2003

CLOUDS CONTINUE ACROSS SOUTHERN TWO-THIRDS OF FA ALONG WITH SOME
LINGERING SHOWERS...MOST OF WHICH IS NOT REACHING THE GROUND...BUT
COULD CAUSE A FEW SPRINKLES ACROSS THE AREA THIS EVENING. WEAK
BOUNDARY HAS STALLED ACROSS NORTHERN PORTIONS OF FA THIS AFTN. A
COLD FRONT IS EXPECTED TO MOVE ACROSS THE FA OVERNIGHT INTO TUES.
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS OVERNIGHT THRU
TUES NIGHT. THUNDERSTORM COMPLEX COULD DEVELOP TO THE NORTH AND MOVE
INTO THE AREA TONIGHT AS AN UPR LVL SHORTWAVE DIGS ACROSS THE
CENTRAL PLAINS. FRONT EXPECTED TO BE SOUTH OF FA TUES BRINGING SOME
RELIEF TO THE HEAT. UPR RIDGE WILL BUILD BACK ACROSS THE AREA
BRINGING A WARMING TREND FOR THE REST OF THE WEEK.

UPR LVL RIDGE EXPECTED TO REMAIN IN PLACE THRU THE WEEKEND. GFS
PROGS ANOTHER FRONT MOVING ACROSS THE PLAINS OVER THE WEEKEND INTO
EARLY NEXT WEEK. WILL KEEP EXTENDED FORECAST DRY FOR NOW.

OKC   74   92   65   90  / 30   30   10    0
HBR   74   93   64   94  / 20   20   20   10
SPS   77   96   68   95  / 10   20   20   20
GAG   68   88   60   90  / 30   20   10    0
PNC   69   89   63   88  / 40   30   10    0
DUA   77   94   70   90  / 20   30   20   20

FORECAST ID = 25

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Jul 21, 11:00 AM CST, 6 hours 40 minutes before
OKZ004>048-050>052-TXZ083>090-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK PERTAINS TO NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO FORM ALONG A COLD FRONT ACROSS KANSAS
LATER THIS AFERNOON AND THIS EVENING. WINDS ALOFT WILL PROBABLY BRING SOME
OF THESE STORMS INTO NORTHERN OKLAHOMA WITH THE FRONT TONIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY JULY 22.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...5 PERCENT.

OTHER HAZARDOUS WEATHER...
VERY HIGH FIRE DANGER WILL EXIST TODAY...ACROSS THE WESTERN TWO
THIRDS OF OKLAHOMA...AND WESTERN NORTH TEXAS. REFER TO THE LATEST
FIRE DANGER STATEMENT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE TUESDAY AND TUESDAY
NIGHT...BEFORE DIMINISHING EARLY WEDNESDAY...AS A COLD FRONT MOVES
SOUTH OF OKLAHOMA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 700 AM
TUESDAY.

In the hours before

Special weather statement, Jul 21, 5:26 PM CST, 14 minutes before
OKZ012-013-212345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
626 PM CDT MON JUL 21 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD AND NOBLE COUNTIES.

A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WIND GUSTS OF 35 TO 40
MPH...WAS LOCATED OVER BILLINGS AT 626 PM CDT...MOVING SOUTHEAST AT
15 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME....HOWEVER STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LIGHTNING WILL ACCOMPANY THE STRONGER STORMS.

30

The radar

The Vance AFB radar (KVNX), 69 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Noble

When
July 21, 5:40 PM CST
Where
Noble County, 2 mi E of Billings
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.533, -97.400

Thunderstorm Wind, Noble

When
July 21, 5:47 PM CST
Where
Noble County, Billings
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.533, -97.433

Thunderstorm Wind, Noble

When
July 21, 5:50 PM CST
Where
Noble County, Billings
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
36.533, -97.433

Wind damage was reported on the south side of town. Several four to five inch diameter tree limbs and two power poles were downed. Several homes also received shingle damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370238, 5370239, 5370240.